Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 254, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 9, 2014, 9:39 PM CDT for Trego County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2014, 9:39 PM CDT (02:39 UTC)
- Expired
- Sep 9, 2014, 10:07 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 9:50 PM CDT | TSTM WND GST 60 | 6 S Collyer, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
395
WUUS53 KDDC 100239
SVRDDC
KSC195-100330-
/O.NEW.KDDC.SV.W.0254.140910T0239Z-140910T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1030 PM CDT
* AT 939 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLLYER...
MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...RIGA...VODA AND TREGO CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3882 9960 3883 10015 3910 10015 3913 9982
3913 9961
TIME...MOT...LOC 0239Z 266DEG 42KT 3897 10012
HAIL...0.75IN
WIND...70MPH
$$
KRUSE2 follow-up statements
748
WWUS53 KDDC 100256
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT TUE SEP 9 2014
KSC195-100330-
/O.CON.KDDC.SV.W.0254.000000T0000Z-140910T0330Z/
TREGO KS-
956 PM CDT TUE SEP 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR TREGO COUNTY...
AT 955 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAKEENEY...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...RIGA...VODA AND TREGO CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3882 9960 3883 10015 3910 10015 3913 9982
3913 9961
TIME...MOT...LOC 0255Z 256DEG 34KT 3902 9995
HAIL...<.75IN
WIND...60MPH
$$
KRUSE444
WWUS53 KDDC 100307
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 PM CDT TUE SEP 9 2014
KSC195-100317-
/O.CAN.KDDC.SV.W.0254.000000T0000Z-140910T0330Z/
TREGO KS-
1007 PM CDT TUE SEP 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR TREGO COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3882 9960 3883 10015 3910 10015 3913 9982
3913 9961
TIME...MOT...LOC 0305Z 266DEG 42KT 3905 9941
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:03 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 9, 7:03 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 703 PM CDT TUE SEP 9 2014 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 204 PM CDT TUE SEP 9 2014 LATEST RAP 400MB POTENTIAL VORTICITY APPEARS TO HAVE A DECENT HANDLE WITH AN UPPER LEVEL DISTURBANCE THAT WAS CROSSING THE COLORADO ROCKIES AT 18Z. GIVEN THE 18Z VERIFICATION WILL STAY CLOSE TO THE RAP ON TIMING OF THIS UPPER LEVEL FEATURE AS IT CROSSES EASTERN COLORADO AND WESTERN KANSAS LATER THIS EVENING. GIVEN LATE DAY INSTABILITY AND LOCATION OF LOW LEVEL FORCING AHEAD OF THIS UPPER LEVEL TROUGH NEAR A SURFACE BOUNDARY THAT WILL EXTEND FROM SOUTHEAST COLORADO INTO NORTH CENTRAL KANSAS THERE WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS LATE THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF WEST KANSAS. BASED ON THE 21Z TUESDAY AND 00Z WEDNESDAY CAPE AND 0-6KM SHEAR FROM THE NAM A FEW STORMS LATE TODAY MAY BE SEVERE WITH THE AREA MORE FAVORABLE FOR HAIL GOLF BALL SIZE OR LARGER ALONG WITH WIND GUST IN EXCESS OF 60 MPH WILL BE ALONG AND NORTH OF A DIGHTON AND LARNED LINE. THUNDERSTORMS WILL THEN INCREASE IN AREAL COVERAGE EARLY TONIGHT AS THE UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL HIGH PLAINS AND A SURFACE BOUNDARY MOVES ACROSS SOUTHWEST KANSAS. THE AREA THAT WILL BE MORE FAVORABLE FOR WIDESPREAD THUNDERSTORMS EARLY TONIGHT WILL BE ALONG AND NORTH OF A 700MB +10C TO +13C BAROCLINIC ZONE. GIVEN THE 12Z NAM AND 12Z GFS THIS FAVORABLE AREA WILL BE NORTHEAST OF A SYRACUSE TO DODGE CITY THE PRATT LINE. ALSO GIVEN THE HIGH PRECIPITABLE WATER VALUES PERIODS THERE WILL BE A CHANCE FOR PERIODS OF HEAVY RAIN IN THIS AREA AS WELL. BUFR SOUNDINGS INDICATING WINDS NEAR THE SURFACE BEHIND THE COLD FRONT WILL RANGE FROM 20 TO 30 KNOTS AS THE LOWER LEVELS BEGIN TO SATURATE. BY 12Z WEDNESDAY THE DEPTH OF THIS LOW LEVEL MOISTURE APPROACHES 3000FT WHICH SUPPORTS INSERTING A SLIGHT CHANCE FOR LIGHT DRIZZLE FOR SEVERAL HOURS EARLY WEDNESDAY MORNING. BY LATE MORNING THIS LOW LEVEL MOISTURE WILL BEGIN TO ERODE FROM SOUTHWEST NORTHEAST AND GIVEN SOME AFTERNOON SUNSHINE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THE HIGHS ARE EXPECTED TO CLIMB BACK INTO THE MID 70S BASED ON THE 00Z THURSDAY 850MB TEMPERATURES. FURTHER NORTH, NEAR THE INTERSTATE 70 CORRIDOR THE CLOUDS AND 850MB TEMPERATURES AT 00Z THURSDAY SUGGEST HIGHS ON IN THE UPPER 60S TO NEAR 70. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 313 PM CDT TUE SEP 9 2014 THE TREND WILL BE FOR COOLER AND WETTER IN THE VERY EARLY PERIOD OF THE LONG TERM FORECAST. THE PERIOD FROM WEDNESDAY INTO THE BEGINNING OF THE WEEKEND WILL THEN BE FOLLOWED BY A MODERATE REBOUND BACK TOWARD THE 80S BY THE MIDDLE OF NEXT WEEK. ALL THREE MODELS, THE ECMWF, GFS AND NAM INDICATED PRECIPITATION ALONG A STRONG FRONTOGENETIC ZONE ACROSS CENTRAL AND FAR WESTERN KANSAS INTO SOUTHEAST COLORADO FROM LATE THURSDAY NIGHT AND SPREADING EAST OVER CENTRAL KANSAS FRIDAY MORNING. SOME VARIABILITY IS EXPECTED AS THE BETTER FORCING IN THE MID LEVELS IS NOT EXPECTED TO SLIDE ALL THE WAY THROUGH THE CWA INTO OKLAHOMA, HENCE A BAND OF HIGHER RAIN AMOUNTS COULD FALL SOMEWHERE FROM THE HIGHWAY 54 CORRIDOR NORTHWARD AS THE NAM SUGGESTS. OTHER LOCATIONS SHOULD STILL GET SOME, BUT GENERALLY MUCH LIGHTER PRECIPITATION AMOUNTS OF A FEW HUNDREDTHS AS THE SECONDARY FRONTAL BOUNDARY MOVES THROUGH THE REGION IN THE FORM OF SCATTERED SHOWERS IF NOT A PERIOD OF RAIN. OF MUCH LONGER DURATION AND IMPACT WILL BE THE WIDESPREAD STRATUS THROUGH THE AREA, INHIBITING INSOLATION AND ENHANCING COLD ADVECTION. THE NUMEROUS MODELS AND BLEND SOLUTIONS STRONGLY SUPPORTS LOW 50S ACROSS MUCH OF THE AREA FOR A HIGH TEMPERATURES ON FRIDAYS. TEMPERATURES THIS COOL WILL REPRESENT ONLY A FEW DEGREES ABOVE RECORD MIN-MAXIMUM TEMPERATURES FOR SEPTEMBER 12TH AT LEAST LOCALLY AT DDC. A WARMING TEND WILL BE SLOW THROUGH THE WEEKEND PERIOD. THE MEAN LAYER WILL RETURN TO GENERALLY ZONAL PATTERN BY SUNDAY AFTER THE LARGE WAVE EXISTS. THE NEXT WAVE WILL NOT BECOME A POTENTIAL IMPACT UNTIL AROUND LATE SUNDAY OR MONDAY. THE PATTERN SUGGEST SOUTHWEST KANSAS COULD BE SPLIT AS FAR AS UPPER DYNAMIC FORCING GOES, WITH POSSIBLE MCS ACTIVITY TO THE NORTH IN THE DAKOTAS AND NEBRASKA AND SHORTWAVE ENERGY IN THE PANHANDLES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 659 PM CDT TUE SEP 9 2014 ASIDE FROM SCATTERED THUNDERSTORMS WITH BRIEF STRONG WINDS THAT COULD AFFECT THE TERMINALS THROUGH THE EVENING, VFR CONDITIONS CAN BE EXPECTED, WITH SOUTH WINDS BECOMING NORTH BETWEEN 04 AND 08Z AFTER AS THE COLD FRONT PASSES. MVFR CIGS WILL LIKELY DEVELOP TOWARD MORNING WITH DIURNAL COOLING AND COLD ADVECTION. BUT WITH DAYTIME HEATING, SKIES SHOULD BECOME PARTLY SUNNY AFTER 16Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 73 49 65 / 40 10 0 10 GCK 62 73 49 63 / 50 20 10 10 EHA 62 75 52 69 / 20 10 10 10 LBL 64 76 51 67 / 20 10 0 10 HYS 62 68 45 62 / 70 20 0 10 P28 70 78 53 71 / 30 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURGERT LONG TERM...RUSSELL AVIATION...FINCH
Hazardous weather outlook, Sep 9, 2:19 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 219 PM CDT TUE SEP 9 2014 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 219 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST INTO CENTRAL KANSAS LATE THIS AFTERNOON AND BECOME MORE NUMEROUS THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTH ACROSS WESTERN KANSAS. A FEW SEVERE STORMS WILL BE POSSIBLE IN THE AREA NORTHEAST OF A SCOTT CITY TO PRATT LINE. GOLF BALL SIZE HAIL OR LARGER AND DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE. PERIODS OF HEAVY RAINFALL CAN ALSO BE EXPECTED WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS. STRONG STORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND GUSTY WINDS OF UP TO 60 MPH WILL BE POSSIBLE FARTHER SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR HAIL AND WIND REPORTS LATE THIS AFTERNOON AND EVENING NORTHEAST OF A SCOTT CITY TO PRATT LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Sep 9, 6:59 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT TUE SEP 9 2014
KSZ045-100100-
NESS KS-
659 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY UNTIL 800 PM
CDT...
AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF BEELER...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NESS CITY...BAZINE...RANSOM...BROWNELL...BEELER AND ARNOLD.
LAT...LON 3843 9961 3837 10020 3856 10024 3866 10004
3869 9960
TIME...MOT...LOC 2358Z 237DEG 43KT 3851 10008
KRUSESpecial weather statement, Sep 9, 8:00 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT TUE SEP 9 2014
KSZ031-100145-
ELLIS KS-
800 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 845 PM CDT...
AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAYS...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...YOCEMENTO...
ANTONINO...MUNJOR...EMMERAM AND TOULON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR CENTRAL KANSAS AND CENTRAL KANSAS.
LAT...LON 3871 9904 3870 9940 3886 9952 3888 9952
3913 9926 3913 9904
TIME...MOT...LOC 0100Z 237DEG 43KT 3885 9937
KRUSELocal storm report, Sep 9, 8:09 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 5 N ANTONINO 38.85N 99.37W
09/09/2014 E70.00 MPH ELLIS KS PUBLIC
&&
MSCOTTSpecial weather statement, Sep 9, 8:17 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 817 PM CDT TUE SEP 9 2014 KSZ044-063-100215- LANE KS-FINNEY KS- 817 PM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND LANE COUNTIES UNTIL 915 PM CDT... AT 817 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AMY...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIGHTON...ALAMOTA...AMY...SHIELDS AND PENDENNIS. LAT...LON 3819 10025 3821 10068 3857 10068 3868 10026 TIME...MOT...LOC 0117Z 237DEG 43KT 3840 10060 KRUSE
Local storm report, Sep 9, 8:37 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 10 SE SCOTT CITY 38.38N 100.78W
09/09/2014 M92.00 MPH SCOTT KS PUBLIC
10 INCH TREE LIMBS DOWN FROM STRONG THUNDERSTORM WINDS.
&&
MSCOTTLocal storm report, Sep 9, 9:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST LORETTA 38.65N 99.18W
09/09/2014 E70.00 MPH RUSH KS PUBLIC
0905 PM TSTM WND GST 12 SW NESS CITY 38.33N 100.06W
09/09/2014 E65.00 MPH NESS KS PUBLIC
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:00 PM CDT | Special Weather Statement | DDC | Ellis | 45 min |
| Sep 9, 8:17 PM CDT | Special Weather Statement | DDC | Lane | 58 min |
| Sep 9, 10:23 PM CDT | Special Weather Statement | DDC | Ford | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.